Erlotinib (Tarceva) and New Safety Information
The manufacturers of Tarceva (erlotinib) are advising healthcare professionals of new safety information in patients receiving Tarceva found from post-marketing reports and clinical trials. Fatal and non-fatal gastrointestinal perforations were reported. There is an increased risk in patients taking non-steroidal anti-inflammatory agents, taxane-based chemotherapy, corticosteroids, or anti-angiogenic agents while receiving Tarceva. Patients with a history of any diverticular disease or peptic ulcers are also at an increased risk for gastrointestinal perforation. Tarceva should be discontinued and not given again if gastrointestinal perforation occurs. Severe skin conditions such as blistering, bullous formation, and exfoliation including potential Stevens-Johnson syndrome and toxic epidermal necrolysis have been reported; treatment with Tarceva should be stopped or postponed if patients develop these severe skin conditions. Ulceration and perforation of the cornea can occur and patients should postpone or discontinue Tarceva if patients develop any ocular symptoms including pain. New labeling addressing these adverse effects has been added to the prescribing information. For questions regarding Tarceva call the Tarceva information line at 1-877-827-2382.
More information on erlotinib warnings and the Medwatch alert on this topic can be found at:
- Medwatch Alert
- Information for Healthcare Professionals
May 11, 2009; University of Utah, Drug Information Service. Copyright 2009, Drug Information Service, University of Utah, Salt Lake City, UT.